Arizona, 2005

Flash Flood in Arizona, August 9, 2005

August 9, 2005 · NWS FGZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 9, 2:25 PM MST, 35 minutes earlier.

Area forecast discussion, Aug 9, 2:25 PM MST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
225 PM MST TUE AUG 9 2005

.SYNOPSIS...AMPLE MOISTURE OVER NORTHERN ARIZONA WILL CONTINUE TO
FUEL AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS THROUGH THE
WEEK. EXPECT NEAR NORMAL TEMPERATURES WITH LIGHT WINDS...GUSTY WINDS
NEAR STORMS.

&&

.DISCUSSION...THUNDERSTORM CLUSTER OVER SOUTHERN NEVADA CONTINUES TO
PROPAGATE SOUTHWARD ALONG THE WESTERN BORDER OF OUR CWA THIS
AFTERNOON. EXPECT THAT OUTFLOWS FROM THESE STORMS WILL HELP CONTINUE
OTHER THUNDERSTORM ACTIVITY IN YAVAPAI COUNTY THIS EVENING. AREAS
NORTH AND EAST OF THE MOGOLLON RIM WERE SLOW TO CONVECT TODAY
BECAUSE OF THE DEBRIS CLOUDS THIS MORNING. EXPECT ISOLATED TO
SCATTERED THUNDERSTORMS TO CONTINUE TO DEVELOP IN THE NORTHEAST THIS
EVENING AS WELL. VERY LITTLE CHANGE IS SEEN FOR THE NEXT TWO DAYS AT
LEAST...WITH MODERATE TO HIGH GRADE SEASONAL POPS THROUGH THE WORK
WEEK. MODELS SUGGEST SOME SLIGHT DRYING ALOFT FROM THE SOUTHWEST AND
WEST BEGINNING ON THURSDAY AND INTO NEXT WEEK. HAVE LOWERED POPS
SOME FOR LATE THIS WEEK. WILL HAVE TO WAIT AND SEE IF THIS DRYING IS
REAL OR NOT. CURRENT SATELLITE PW/S ARE AT LEAST 1.5 INCHES SOUTH
AND SOUTHWEST OF ARIZONA WHERE THE GFS ORIGINATES THIS DRYING.

 &&
.AVIATION...FOR 00Z PACKAGE...SCT AFTERNOON SHRA AND TSRA ARE
EXPECTED TO DECREASE AFTER SUNSET THIS EVENING...WITH AREAL COVERAGE
OF STORMS DROPPING TO BELOW 15 PERCENT AFTER 04Z. EXPECT SHRA AND
TSRA TO REDEVELOP AGAIN TOMORROW BETWEEN 19Z-20Z. AVIATION
DISCUSSION NOT UPDATED FOR AMENDMENTS.
&&

MAS/CK
Hazardous weather outlook, Aug 9, 10:00 AM MST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST TUE AUG 9 2005

AZZ004>018-037>040-100700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1000 AM MST TUE AUG 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

MOIST SOUTHERLY FLOW WILL CONTINUE ACROSS THE AREA TODAY LEADING TO
A THREAT OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. EXPECT
A FEW RAIN SHOWERS THIS MORNING TO TRANSITION TO LATE MORNING
THUNDERSTORMS OVER THE HIGHER TERRAIN. THESE THUNDERSTORMS WILL
GENERALLY MOVE TOWARD THE NORTH AND INTO LOWER ELEVATION LOCATIONS
DURING THE AFTERNOON AND EVENING HOURS. THE PRIMARY THREAT TODAY
WILL BE STRONG STORMS PRODUCING HEAVY RAINFALL IN SHORT PERIODS OF
TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SUBTROPICAL MOISTURE WILL REMAIN IN PLACE ACROSS NORTHERN ARIZONA
DURING THIS PERIOD WITH A CONTINUED DAILY THREAT OF AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS. WITH THE LARGE AMOUNT OF MOISTURE
IN PLACE OVER NORTHERN ARIZONA...THE PRIMARY THREAT WILL CONTINUE
TO BE HEAVY RAINFALL IN SHORT PERIODS OF TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Flagstaff radar (KFSX), 72 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Coconino

When
August 9, 3:00 PM MST to 6:30 PM MST
Where
Coconino County, Winona
Measured
5
Reported by
TRAINED SPOTTER
Coordinates
35.200, -111.400

Heavy rain (up to 5 inches) caused flooding along Townsend-Winona Road. One home had two inches of water in it.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2005Every state in 2005This day in weather historyWarnings in Arizona, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471158.